The Atraumatic Metatarsal Fracture: A Clinical Sign of Bisphosphonate-Associated Bone Fragility

Main Article Content

W. Banks Hinshaw
Jennifer P. Schneider

Abstract

Beginning with some of the earliest publications suggesting the association between bisphosphonate treatment for osteoporosis and coincident skeletal fractures, the wide range of fractured bones reported have included the metatarsals. This paper presents a survey of the medical literature describing this association. Evidence is offered supporting definitions of inclusion rather than exclusion in seeking to define bisphosphonate-associated fractures. In addition we question the recent trend toward attributing fractures of the metatarsal as well as at other sites to "holidays" from bisphosphonate and other strong antiresorptive drugs. A 2018 paper proposed that the increased metatarsal fracture risk that persists years after stopping bisphosphonate therapy may be explained by the cessation of the antiresorptive drug. We propose instead that the frequency of this association justifies the inclusion of a prevalent or subsequent metatarsal fracture as one of the optional minor features defining the bisphosphonate-associated atypical femoral fracture.

Keywords:
Metatarsal, bisphosphonate, atraumatic fracture, drug holiday, antiresorptive

Article Details

How to Cite
Hinshaw, W. B., & P. Schneider, J. (2018). The Atraumatic Metatarsal Fracture: A Clinical Sign of Bisphosphonate-Associated Bone Fragility. Journal of Advances in Medical and Pharmaceutical Sciences, 17(2), 1-7. https://doi.org/10.9734/JAMPS/2018/42283
Section
Review Article